Moodletter provides help for being happier, more capable and confident, even if you are living with depression, bipolar disorder or anxiety.

You’ve lost that lovin’ feeling…

Psych meds can squelch our sex lives.

Psych meds can squelch our sex lives.When you’re depressed or anxious you may not feel like doing anything. Especially making love. And although antidepressants or other psych meds can improve your mood, for some people, the meds cause sexual side effects, interfering with intimacy.

Some people taking these drugs can have trouble getting in the mood (loss of libido), have trouble performing (erectile dysfunction, or ED) or have difficulty in achieving orgasm (anorgasmia ).

Can anything be done about it?

Which drugs can cause sexual problems?

Sexual dysfunction has been reported with all classes of antidepressants: MAOIs, TCAs, SSRIs, SNRIs and newer antidepressants.

An SSRI (selective serotonin reuptake inhibitor) or SRI (non-selective serotonin reuptake inhibitor) antidepressant is a common culprit. Forty to seventy percent of people taking them report treatment-related sexual dysfunction (SD). Reduced sexual desire is common, as is delay or difficulty in achieving orgasm. Men often experience erectile dysfunction. SSRIs include fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), fluvoxamine (Luvox) and citalopram (Celexa).

The incidence of SD varies widely among other classes of antidepressants. Wellbutrin, an NDRI (norepinephrine and dopamine reuptake inhibitor), for example, typically does not cause them.

The mood stabilizer Lithium used by itself may cause sexual dysfunction. One study found that about a quarter of patients experienced lack of sexual interest and 14 percent of men had difficulties in achieving and maintaining erections.

What can reduce sexual side effects?

Decreasing the dosage
It may help, but a reduction can cause relapse or recurrence of depression.

Taking drug holidays
With some medications, skipping the drug for a few days can provide a break from sexual side effects, but skipping for more than three days can risk relapse or serious discontinuation side effects. Many doctors warn against this idea for patients with severe depression or bipolar disorder. NEVER try it without discussing it with your doctor.

Adding another medication
If your medication is working, but causing sexual side effects, your doctor may consider adding another drug to manage the sexual dysfunction.

Switching to an alternative medication
If you’re taking an antidepressant that is likely to cause sexual problems, switching to one that isn’t may be a solution. Ask your doctor.

Waiting for tolerance to develop.
This is the most frequently used approach, although it helps less than a quarter of patients

And, just as important…romance.
Never underestimate the power of romantic gestures. Schedule together time at home or out. Look into each other’s eyes and really listen to what the other is saying. Candlelight and kisses, love notes and little surprises can be aphrodisiacs. Relax and be playful. And patient.

 

Sources
Jim, Phelps, MD, author of Why Am I Still Depressed? and publisher of PsychEducation
Simpler, Dana, MD, internal medicine physician, Mercy Medical Center, Baltimore.
Bipolar disorder: A Guide for patients and Families, Francis Mark Mondimore, M.D.
Clin Neuropharmacol. 1996 Dec;19(6):515-9.Links
Lithium and male sexual function in affective patients.
Am J Psychiatry 1992; 149:801-805
Lithium, benzodiazepines, and sexual function in bipolar patients
AM Ghadirian, L Annable and MC Belanger, Allan Memorial Institute, Royal Victoria Hospital, Montreal, Que., Canada.
Options for Management of Serotonin Reuptake Inhibitor-Induced Sexual Dysfunction   Psychiatric Times August 01, 2007 Vol. 24 No. 9, H. George Nurnberg, MD

Related posts: